Tennessee, 2014

Hail in Tennessee, April 2 to 3, 2014

April 2 to 3, 2014 · NWS OHX · 4 events in 2 counties and zones

Widely scattered showers and thunderstorms moved out of west Tennessee into Middle Tennessee during the late evening on April 2 into the early morning hours on April 3. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered showers and thunderstorms moved out of west Tennessee into Middle Tennessee during the late evening on April 2 into the early morning hours on April 3. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 2, 8:11 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 2, 8:11 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
911 PM CDT WED APR 2 2014

.UPDATE...ONLY MINOR ADJUSTMENTS TO FORECAST FOR OVERNIGHT HOURS.

EVENING THUNDERSTORMS HAVE OCCURRED MAINLY ACROSS OUR FAR NORTH
TIER OF COUNTIES...INCLUDING SOME STRONG STORMS WITH HEAVY
DOWNPOURS AND SMALL HAIL IN STEWART AND MONTGOMERY COUNTIES. OUR
FAR NORTH COUNTIES WILL CONTINUE TO HAVE THE HIGHEST POPS
OVERNIGHT WITH A WARM FRONT SETTING UP JUST TO THE NORTH OF TN.
OTHER AREAS WILL HAVE POTENTIAL FOR SCATTERED ACTIVITY AS WARM
ADVECTION COMBINES WITH A COUPLE OF SHORTWAVES LIFTING ACROSS THE
REGION. POPS ACROSS THE MID STATE WILL RANGE FROM AROUND 30 IN THE
SOUTH...TO 60 NORTH. WITH LOSS OF DAYTIME HEATING...NOT EXPECTING
ANY SEVER STORMS THROUGH THE REST OF THE NIGHT.

TEMPERATURES ARE QUITE MILD...AND WILL REMAIN SO THROUGH THE
NIGHT. LOWS WILL BE MAINLY IN THE LOWER 60S...AS DEW POINTS CREEP
UP THROUGH THE 50S AND LOWER 60S.

WE CONTINUE TO PREPARE FOR POSSIBLE SEVERE WX THURSDAY INTO
FRIDAY. ON THURSDAY...CONDITIONS WILL DESTABILIZE FOR SCATTERED
SHOWERS AND STORMS WITH A FEW STRONG TO SEVERE STORMS POSSIBLE IN
THE AFTERNOON...MAINLY OVER OUR NORTHWEST COUNTIES. THE MAIN
EVENT WILL BE LATE THURSDAY NIGHT ACROSS THE AREA...AND PERHAPS
CONTINUING INTO MIDDAY FRIDAY OVER THE EAST HALF. DAMAGING WINDS
AND HAIL WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES CANNOT
BE RULED OUT THURSDAY AFTERNOON THROUGH MIDDAY FRIDAY.

13

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT WED APR 2 2014/

UPDATE...FOR 00Z AVIATION

AVIATION...

AN UPPER LEVEL DISTURBANCE HAS GENERATED SHOWERS AND STORMS ALONG A
WARM FRONTAL BOUNDARY...WHERE CONVECTION IS OCCURRING FROM NEAR
MEMPHIS TO NEAR PADUCAH. THESE TSRA WILL AFFECT THE CKV TERMINAL
SO HAVE INSERTED THAT INTO THEIR TAF FOR A COUPLE OF HOURS THIS
EVENING. HAVE VCSH/VCTS MENTIONED IN BNA/S TAF IN CASE THAT
TERMINAL GETS CLIPPED BY THE CONVECTION NORTH OF MEM. CSV SHOULD
STAY IN THE CLEAR. SOUTH OF THE WARM FRONT...MVFR CIGS FROM
INCREASING MOISTURE HAVE BLANKETED THE REGION SO WOULD NOT BE
SURPRISED TO SEE CEILINGS DROP AFTER 06Z. KEPT BNA AND CSV VFR FOR
NOW...WITH CKV SEEING LOWER CIGS BEING A LITTLE CLOSER TO THE
FRONT AND ONGOING CONVECTION.

TOMORROW...WINDS SHOULD PICK UP OUT OF THE SSW BY MID MORNING SO
HAVE INCLUDED WIND GUSTS IN THE TAFS. SHORT-TERM MODELS SHOW
ANOTHER ROUND OF CONVECTION MAINLY AFFECT CKV AND BNA FROM LATE
MORNING THROUGH THE AFTERNOON HOURS THURSDAY. FOR NOW JUST
MENTIONED VCTS...AGAIN WITH LOWERED CIGS FOR CKV.

PREV DISCUSSION... /ISSUED 629 PM CDT WED APR 2 2014/

MESOSCALE UPDATE...WE ARE WATCHING OUR NORTHWEST COUNTIES
CAREFULLY AS STRONG TO POSSIBLY SEVERE STORMS APPROACH FROM
NORTHWEST TN. A FUNNEL CLOUD WAS REPORTED IN WEAKLEY COUNTY. SFC
ANALYSIS SHOWS AN AXIS OF INSTABILITY AND ENHANCED SHEAR OVER NW
TN THAT EXTENDS INTO OUR NORTHWEST COUNTIES. AS HEATING IS LOST
WITH SUNSET...ACTIVITY SHOULD ALL DROP BELOW SEVERE LEVELS. SHORT
RANGE MODELS SHOW SHOWERS AND STORMS SPREADING INTO THE MID
STATE...ESPECIALLY ACROSS THE NORTH HALF THROUGH THE NIGHT.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 2, 4:00 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED APR 2 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-031000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS MIDDLE TENNESSEE
WEDNESDAY EVENING INTO THURSDAY MORNING...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW STRONG STORMS WITH GUSTY WINDS
AND SMALL HAIL ARE POSSIBLE...ESPECIALLY ACROSS NORTHWEST MIDDLE
TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE THURSDAY NIGHT AND FRIDAY.

A STRONG STORM SYSTEM WILL MOVE ACROSS MIDDLE TENNESSEE LATE
THURSDAY NIGHT INTO FRIDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED. SOME STORMS MAY BE STRONG OR SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS...ALTHOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE BEST CHANCE FOR ANY
SEVERE STORMS WILL BE IN COUNTIES NEAR THE TENNESSEE RIVER.

GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED BEHIND THE COLD FRONT ON FRIDAY...AND A WIND ADVISORY
MAY BE NEEDED FOR MUCH OF MIDDLE TENNESSEE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THURSDAY NIGHT
INTO FRIDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

In the hours before

Special weather statement, Apr 2, 5:12 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT WED APR 2 2014

TNZ005-030030-
STEWART-
INCLUDING THE CITY OF...DOVER
612 PM CDT WED APR 2 2014

...STRONG STORMS HEADED TOWARD STEWART COUNTY...

AT 6 PM...DOPPLER RADAR INDICATED THAT TWO STRONG STORMS ACROSS
WEAKLEY AND HENRY COUNTIES IN WEST TN WERE HEADED TOWARD STEWART
COUNTY IN MIDDLE TN. THESE STORMS WERE MOVING EAST NORTHEAST AT 35
MPH AND SHOULD REACH STEWART COUNTY BETWEEN 7 AND 8 PM. AS OF
NOW...STRONG WINDS TO 50 MPH AND HAIL TO THE SIZE OF PENNIES WILL
BE THE MAJOR THREATS. HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
WILL ALSO ACCOMPANY THESE STORMS.

ALTHOUGH THERE IS NOT AN IMMEDIATE THREAT TO LIFE OR PROPERTY TO
STEWART COUNTY AT THE MOMENT...A FUNNEL CLOUD WAS REPORTED WITH
THE STORM IN WEAKLEY COUNTY NORTH OF THE TOWN OF SHARON. THIS IS
STILL ABOUT AN HOUR FROM STEWART COUNTY...BUT PLEASE STAY TUNED
FOR UPDATES OR POSSIBLE WARNINGS.

AL
Special weather statement, Apr 2, 6:18 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
718 PM CDT WED APR 2 2014

TNZ005-030045-
STEWART-
718 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES WEST OF DOVER...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DOVER.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3647 8806 3649 8806 3651 8805 3656 8804
      3664 8782 3637 8769 3634 8793 3636 8797
      3635 8798 3644 8807

11
Special weather statement, Apr 2, 6:54 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
754 PM CDT WED APR 2 2014

TNZ005-006-030145-
MONTGOMERY-STEWART-
754 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DOVER...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DOVER...CUMBERLAND
CITY...PALMYRA...WOODLAWN AND CUNNINGHAM.

SMALL HAIL...FREQUENT LIGHTNING...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LAT...LON 3639 8736 3637 8761 3637 8771 3635 8773
      3634 8784 3655 8785 3664 8774 3664 8765
      3664 8746

11
Special weather statement, Apr 2, 9:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1049 PM CDT WED APR 2 2014

TNZ024-025-057-030415-
DICKSON-HICKMAN-HUMPHREYS-
1049 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST DICKSON...NORTHWEST
HICKMAN AND SOUTHERN HUMPHREYS COUNTIES...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HURRICANE MILLS...MOVING EAST AT
35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HURRICANE MILLS...BUCKSNORT AND
PINEWOOD.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3599 8797 3611 8743 3584 8736 3583 8772
      3584 8772 3584 8781 3582 8783 3581 8787
      3584 8791 3584 8794 3593 8793 3593 8796

SHAMBURGER
Special weather statement, Apr 2, 10:07 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1107 PM CDT WED APR 2 2014

TNZ027-059-030430-
DAVIDSON-WILLIAMSON-
1107 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON AND NORTHERN
WILLIAMSON COUNTIES...

AT 1106 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FAIRVIEW...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE FAIRVIEW...LEIPERS FORK...NATCHEZ
TRACE AT HIGHWAY 96...FRANKLIN...FOREST HILLS...BRENTWOOD...OAK
HILL...ANTIOCH AND NOLENSVILLE.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3598 8661 3597 8662 3593 8662 3590 8663
      3589 8714 3603 8715 3611 8664

SHAMBURGER
Special weather statement, Apr 2, 10:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 PM CDT WED APR 2 2014

TNZ024-025-057-030445-
DICKSON-HICKMAN-HUMPHREYS-
1115 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHERN
HICKMAN AND SOUTHEAST HUMPHREYS COUNTIES...

AT 1115 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BUCKSNORT...MOVING EAST AT
30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PINEWOOD...DICKSON...LYLES...
BON AQUA AND BURNS.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3612 8726 3587 8723 3586 8772 3604 8775

SHAMBURGER

The radar

The Ft Campbell radar (KHPX), 81 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dickson

When
April 2, 10:35 PM CST
Where
Dickson County, 2.19 mi NE of Oak Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.020, -87.449

Hail up to 1 inch in diameter fell briefly over southwest Dickson County.

Hail, Dickson

When
April 2, 10:38 PM CST
Where
Dickson County, 2.92 mi NNE of Oak Grove
Measured
1 in hail
Reported by
Social Media
Coordinates
36.040, -87.464

Facebook photos from the public showed quarter size hail feel southeast of Tennessee City.

Hail, Dickson

When
April 2, 10:45 PM CST
Where
Dickson County, Dickson
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.080, -87.380

Half dollar sized hail was reported by the public near Dickson via Twitter.

Hail, Davidson

When
April 3, 12:01 AM CST
Where
Davidson County, Antioch
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.070, -86.670

Numerous reports from Facebook and Twitter indicated hail ranging for pea size up to half dollar size fell from Antioch to just south of the Nashvillle International Airport. Nickel size hail was reported by the public on Somerset Drive in Antioch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511146, 511147, 511145, 511148.